Medications That Can Cause Gastrointestinal Side Effects
Everybody has different reactions to their medications, however, some over-the-counter and prescription medications are known for their gastrointestinal side effects because they occur in many of those who take them. If you experience gastrointestinal side effects as a result of taking your medications, make an appointment with a gastroenterology service to make sure that you don't have a preexisting condition that is contributing to your symptoms. Here are some medications that are known to cause gastrointestinal side effects.
You might take antacids if you have acid reflux disease or if you get frequent heartburn. Many antacids contain calcium carbonate. While taking one tablet every once in a while probably won't lead to problems, you may experience severe constipation if you take them every day. In extreme cases, taking large doses of calcium carbonate antacids may raise your risk for bowel obstruction or perforation.
A perforated bowel is a medical emergency because when this happens, fecal material is released into the bloodstream, which can cause a life-threatening infection known as septicemia. If you take antacids and develop constipation, drink more water throughout the day, increase your fiber intake, and get regular exercise to promote colonic peristalsis.
Many people are unable to complete their full courses of antibiotics because of their side effects. Antibiotics can cause a gnawing sensation in your stomach, heartburn, abdominal cramps, and diarrhea. If you develop bacterial infection and experience any of these symptoms, talk to your doctor. He or she can prescribe an alternate antibiotic that may be less likely to produce gastrointestinal side effects.
The doctor may also recommend that you take a high-quality probiotic or eat yogurt to repopulate your gut with the "good" bacteria that the antibiotics have eradicated. Once the favorable type of gut bacteria takes over, your cramps and diarrhea will resolve. Do not stop taking your antibiotics without talking to your doctor and getting an alternative antibiotic. Doing so may worsen your existing infection or cause it to spread to other parts of your body.
Also, be sure to stay hydrated if you get diarrhea because severe cases can leave you severely dehydrated. In addition to water, your doctor may recommend an electrolyte-based drink to help replenish potassium and sodium that have been depleted as a result of diarrhea.
If you take antacids or antibiotics and experience gastrointestinal side effects, call your doctor. If your symptoms persist after stopping your medication, your physician may refer you to a gastroenterology specialist for further evaluation and treatment.